Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 405, NWS Atlanta, GA

August 29, 2005Laurens County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 29, 2005, 4:35 PM EDT for Laurens County, Georgia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2005, 4:35 PM EDT (20:35 UTC)
Expired
Aug 29, 2005, 5:15 PM EDT
In force
40 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Laurens County, GA

The radar

The Robins AFB radar (KJGX), 65 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
310 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 292035
SVRFFC
GAC175-292115-
/O.NEW.KFFC.SV.W.0405.050829T2035Z-050829T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
435 PM EDT MON AUG 29 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LAURENS COUNTY IN CENTRAL GEORGIA

* UNTIL 515 PM EDT

* AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A DANGEROUS SEVERE THUNDERSTORM IN FAR SOUTHEAST LAURENS COUNTY
  11 MILES SOUTH OF MINTER...AND MOVING NORTH-NORTHWEST AT 25 MPH.
  THIS STORM IS CAPABLE OF PRODUCING A TORNADO.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SCOTT.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3228 8281 3265 8279 3261 8268 3252 8267
      3248 8264 3244 8270 3235 8272 3233 8275
      3231 8272 3227 8276

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:59 PM EDT, 36 minutes earlier.

Area forecast discussion, Aug 29, 3:59 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
359 PM EDT MON AUG 29 2005

.SHORT TERM...
KATRINA PULLING AN ABUNDANT AMOUNT OF MOISTURE INTO CWA AS IT
SPIRALS NORTHWARD. THE HIGH LIFTED INDICES AND HELICITY IN THE
WEST AND SOUTHWEST SECTIONS OF CWA OFFERS THREAT OF SEVERE WEATHER
OVER THE EVENING HOURS. HOWEVER...THE CONTINUED FLOW OF MOISTURE
AND ESPECIALLY THE UPSLOPE FLOW OVER THE MOUNTAINS WILL CONTINUE
THE THREAT OF FLOODING INTO TUESDAY AFTERNOON.

.LONG TERM...
THE REMNANTS OF KATRINA PULLS OFF TO THE NORTHEAST...A DRIER AIR
MASS STARTS WORKING INTO THE NORTHWEST AND PUSHING SOUTHWARD WEDNESDAY
AND WEDNESDAY EVENING. A DRIER AND SLIGHTLY COOL AIR MASS IS
EXPECTED INTO THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         83  72  82  72 /  90  90  60  40
ATHENS          85  73  80  71 /  90  90  50  40
GAINESVILLE     80  70  78  70 /  90  90  70  40
ROME            84  76  82  73 /  90  90  90  40
COLUMBUS        85  75  88  75 /  90  80  40  40
MACON           87  77  88  74 /  90  70  40  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 8 PM MONDAY TO 6 PM TUESDAY FOR GAZ001-GAZ002-
GAZ003-GAZ004-GAZ005-GAZ006-GAZ007-GAZ008-GAZ009-GAZ011-GAZ012-
GAZ013-GAZ014-GAZ015-GAZ016-GAZ019-GAZ020-GAZ021-GAZ022-GAZ023-
GAZ024-GAZ025-GAZ027-GAZ030-GAZ031-GAZ032-GAZ033-GAZ034-GAZ035-
GAZ036-GAZ037-GAZ041-GAZ042-GAZ043-GAZ044-GAZ045-GAZ046-GAZ047-
GAZ048-GAZ049-GAZ052-GAZ053-GAZ054-GAZ055-GAZ056-GAZ057-GAZ058-
GAZ059-GAZ066-GAZ067-GAZ068-GAZ069-GAZ070-GAZ071-GAZ078-GAZ079-
GAZ080-GAZ081-GAZ089-GAZ090-GAZ091-GAZ102.

&&

37
Hazardous weather outlook, Aug 29, 6:25 AM EDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
625 AM EDT MON AUG 29 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301025-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
625 AM EDT MON AUG 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND
TONIGHT...

.SYNOPSIS...
HURRICANE KATRINA WILL MAKE LANDFALL ALONG THE LOUISIANA GULF COAST
NEAR NEW ORLEANS THIS MORNING. AS KATRINA MOVES NORTH INTO LOUISIANA
AND MISSISSIPPI OUTER SPIRAL BANDS OF SHOWERS AND THUNDERSTORMS WILL
ALSO MOVE NORTH THROUGH GEORGIA TODAY AND TONIGHT.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM SEVERE THUNDERSTORMS WILL BE PERIODS OF VERY
HEAVY RAIN...GUSTY WINDS TO 60 MPH...FREQUENT LIGHTNING...AND
ISOLATED TORNADOES. THE BEST TIME FOR SEVERE WEATHER WILL BE THIS
AFTERNOON THROUGH TONIGHT ACROSS NORTH AND CENTRAL GEORGIA.

.DISCUSSION...
MOISTURE IS INCREASING OVER THE AREA WITH KATRINA EXPECTED TO MAKE
LANDFALL ALONG THE LOUISIANA GULF COAST NEAR NEW ORLEANS THIS
MORNING. WHILE GEORGIA ITSELF IS NOT IN THE BEST AREA FOR HEAVY
RAINFALL BASED ON TYPICAL PARAMETERS...THE FORECAST MODELS ARE
HINTING AT A NORTH-SOUTH ORIENTED CONVECTIVE FEEDER BAND DEVELOPING
OVER THE AREA TODAY. THIS BAND HAS PRECIPITATION EFFICIENCY VALUES
OF 2 TO 2.5 INCHES ACROSS NORTH AND CENTRAL GEORGIA BEGINNING THIS
AFTERNOON AND CONTINUING THROUGH EARLY TUESDAY MORNING. WITH THE
GROUND ALREADY SATURATED FROM THE RAIN RECEIVED IN JULY AND AUGUST
THERE COULD BE SOME FLOODING ACROSS THE COUNTY WARNING AREA.
CURRENTLY A FEW ISOLATED STORMS HAVE BEEN STRONGLY ROTATING IN THE
RAIN BANDS CLOSER TO KATRINAS CENTER. THERE IS ALSO SOME LOW LEVEL
SHEAR IN PLACE AND GIVEN THE PERSISTENT OF THIS STORM THE THREAT FOR
AN ISOLATED TORNADO IS THERE. THE BEST PLACE FOR TORNADO DEVELOPMENT
SHOULD BE ACROSS WESTERN GEORGIA THIS AFTERNOON. WITH DAYTIME
HEATING...INSTABILITY INDICES ARE ALSO EXPECTED TO INCREASE WITH
CAPES IN THE 1000 TO 1500 RANGE AND LIFTED INDICES AROUND MINUS 2 TO
MINUS 3. CAN NOT RULE OUT ISOLATED SEVERE DEVELOPMENT OVER EASTERN
GEORGIA AS THE RAIN BANDS WILL SPAN ACROSS THE ENTIRE STATE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS ANTICIPATED TODAY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
DUE TO HURRICANE KATRINA...AREAS OF HEAVY RAINFALL...FLOODING AND
STRONG GUSTY WINDS CAN BE EXPECTED TUESDAY. THERE MAY BE AN ISOLATED
SHOWERS ACROSS THE AREA WEDNESDAY MORNING BUT THINGS SHOULD START
CLEARING OUT WEDNESDAY AFTERNOON. NO HAZARDOUS WEATHER EXPECTED
THURSDAY THROUGH SUNDAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Aug 29, 4:20 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
420 PM EDT MON AUG 29 2005

GAZ042-052-292045-

420 PM EDT MON AUG 29 2005

...SIGNIFICANT WEATHER ALERT FOR WIND GUSTS TO 45 MPH AND FREQUENT
LIGHTNING FOR NORTHERN HEARD AND CARROLL COUNTIES UNTIL 445 PM EDT...

AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRALHATCHEE...MOVING NORTH AT 35 MPH.

THIS STORM SHOWS SOME SIGNS OF ROTATION AND MAY PRODUCE WIND GUSTS
TO 45 MPH. STRONG WINDS COMBINED WITH HEAVY RAIN MAY BLOW DOWN SOME
TREES AND WEAK OBJECTS IN THE AREA.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.

RAB

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 4:23 PM EDTTornado WarningFFCCarroll37 min
Aug 29, 4:27 PM EDTTornado WarningFFCHarris18 min
Aug 29, 4:40 PM EDTTornado WarningFFCGwinnett, Rockdale35 min
Aug 29, 4:49 PM EDTTornado WarningFFCHaralson41 min
Aug 29, 5:09 PM EDTTornado WarningFFCJasper36 min
Aug 29, 5:09 PM EDTTornado WarningFFCJasper36 min
Aug 29, 5:13 PM EDTTornado WarningFFCForsyth, Gwinnett38 min
Aug 29, 5:18 PM EDTTornado WarningFFCMorgan27 min
Aug 29, 5:30 PM EDTTornado WarningFFCPolk30 min
Aug 29, 5:30 PM EDTTornado WarningFFCPolk30 min
Aug 29, 5:36 PM EDTTornado WarningFFCFloyd39 min
Aug 29, 5:42 PM EDTTornado WarningFFCGordon18 min
Aug 29, 5:44 PM EDTTornado WarningFFCMorgan31 min
Aug 29, 6:02 PM EDTTornado WarningFFCChattooga43 min
Aug 29, 6:15 PM EDTTornado WarningFFCFloyd45 min
Aug 29, 6:17 PM EDTSevere Thunderstorm WarningFFCOconee28 min
Aug 29, 6:20 PM EDTTornado WarningFFCPickens40 min
Aug 29, 6:24 PM EDTTornado WarningFFCDawson36 min
Aug 29, 6:27 PM EDTTornado WarningFFCTaylor18 min
Aug 29, 6:29 PM EDTTornado WarningFFCHenry31 min
Aug 29, 6:36 PM EDTTornado WarningFFCCrawford, Upson24 min
Aug 29, 6:42 PM EDTTornado WarningFFCLumpkin33 min
Aug 29, 6:42 PM EDTTornado WarningFFCJasper33 min
Aug 29, 6:47 PM EDTTornado WarningFFCGilmer28 min
Aug 29, 6:48 PM EDTTornado WarningFFCChattooga27 min
Aug 29, 6:52 PM EDTTornado WarningFFCDeKalb, Rockdale38 min
Aug 29, 6:54 PM EDTTornado WarningFFCBarrow, Jackson36 min
Aug 29, 6:58 PM EDTFlash Flood WarningFFCFulton3 hr
Aug 29, 7:04 PM EDTTornado WarningFFCNewton26 min
Aug 29, 7:08 PM EDTTornado WarningFFCLamar, Upson37 min
Aug 29, 7:09 PM EDTTornado WarningFFCCrawford, Peach36 min
Aug 29, 7:13 PM EDTFlash Flood WarningFFCDawson, Lumpkin6 hr
Aug 29, 7:15 PM EDTTornado WarningFFCFannin30 min
Aug 29, 7:19 PM EDTTornado WarningFFCGwinnett26 min
Aug 29, 7:21 PM EDTTornado WarningFFCBanks39 min
Aug 29, 7:24 PM EDTTornado WarningFFCWhite36 min
Aug 29, 7:24 PM EDTTornado WarningFFCWalton36 min
Aug 29, 7:33 PM EDTTornado WarningFFCBibb, Monroe57 min
Aug 29, 7:41 PM EDTTornado WarningFFCFulton34 min
Aug 29, 7:46 PM EDTTornado WarningFFCFannin44 min
Aug 29, 7:49 PM EDTTornado WarningFFCPeach26 min
Aug 29, 7:57 PM EDTTornado WarningFFCBarrow, Walton33 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.